Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Rapids, MI

August 1, 2018Lake County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 1, 2018, 6:21 PM EDT for Lake County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 6:21 PM EDT (22:21 UTC)
Expired
Aug 1, 2018, 6:45 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 99 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS83 KGRR 012221
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
621 PM EDT WED AUG 1 2018
 
MIZ038-044-012245-
Lake MI-Newaygo MI-
621 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawkins, or 10 miles northwest of Big Rapids, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Hawkins...             

LAT...LON 4371 8557 4373 8576 4385 8575 4390 8557
TIME...MOT...LOC 2220Z 272DEG 15KT 4378 8566 

$$

LAURENS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:29 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 3:29 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Wed Aug 1 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 301 PM EDT Wed Aug 1 2018

An area of low pressure will track through the region later
tonight and thursday.  This will result in some showers and
thunderstorms. A weak area of high pressure moves in for
for Friday supporting mainly dry weather. Warmer weather will
build into Lower Michigan over the weekend as a southwesterly flow
develops.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 301 PM EDT Wed Aug 1 2018

During this afternoon the atmosphere became unstable with surface
based CAPE values climbed to over 1000 j/kg. A weak mid level
shortwave trough tracking through the region from west to east
helped to generate a few stronger thunderstorms. As the
instability drops off and this trough shifts east over the next
couple of hrs...a few storms can be expected for eastern parts of
the forecast area. Gusty winds and small hail are the primary
risks...but isolated severe cell cannot be ruled out. There was
convection tracking eastward off the Wisconsin shoreline. It
maintained its strength initially...but a steady downward trend
was noted recently.

Tonight and into Thursday...trends in the guidance show a risk for
a few showers and possibly a storm through the morning. A mid
level shortwave trough...more organized than todays system...will
pivot through in the afternoon. Decent instability will be present
with surface based CAPE values up over 1000 j/kg. Some High Res
Models have been showing a broken line of afternoon storms
developing...while others do not. Given the stronger look to the
shortwave...will bump up POPs for the afternoon. A few strong
storms look possible again..with a severe storm not out of the
question.

With a weak area of high pressure moving in for Friday...will go
with dry weather.

.LONG TERM...(Saturday through Wednesday)
Issued at 301 PM EDT Wed Aug 1 2018

Dry weather looks likely to continue Saturday and Sunday with a
strengthening southwesterly flow developing. Temperatures will be
on the rise with upper 80s to near 90 looking possible. The
moisture will be on the increase as well. Thus apparent
temperatures will be climbing into the 90s.

The potential for storms will be on the increase Monday into
Tuesday. A slow moving frontal boundary stalls out over the region
on Monday. Then a shortwave pivots in for Tuesday. All this
combined with decent moisture and instability should spell
numerous showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 128 PM EDT Wed Aug 1 2018

Instability has allowed for a few showers to develop...mainly
around KBTL...KLAN and KJXN. These could persist for a few hours
this afternoon before tracking east of the area. There could even
be a local thunderstorm or two.

Generally looking at VFR into tonight. Any heavier
shower/thunderstorm could briefly lower conditions. Guidance is
trending toward a risk for showers Thursday morning...so will add
this potential to the forecast.

&&

.MARINE...
Issued at 301 PM EDT Wed Aug 1 2018

Will need to monitor the small craft and beach hazards potential
for Thursday morning. A low level jet moves in ahead of the front.
This will likely build conditions close to hazard criteria.

&&

.HYDROLOGY...
Issued at 301 PM EDT Wed Aug 1 2018

Localized heavy rain will be possible for Thursday. Urban issues
would be the main impact for any stalled out storm.

A better risk for flooding exists early next week. This is when
the front stalls out for a few periods and a slow moving shortwave
tracks in from the west. We will need to monitor this setup
closely as it does support an increased risk for flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Aug 1, 2:41 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
241 PM EDT Wed Aug 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
241 PM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will develop this afternoon east of Highway 131.
Other storms are possible after midnight tonight around Ludington
and Pentwater. No severe weather is expected today and tonight, but
locally gusty winds and small hail could occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widely scattered thunderstorms are expected Thursday but severe
weather is not expected. After a mostly dry weekend, periodic
thunderstorm chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
241 PM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight north of Muskegon. Severe weather
is not expected at this time.   Cloud to water lightning strikes and
gusty winds are the main forecasted hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A period of hazardous winds and waves is possible Thursday
morning into mid afternoon, particularly between Holland and
Whitehall. After a mostly dry weekend, periodic thunderstorm
chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 1, 3:32 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
332 PM EDT WED AUG 1 2018

MIZ039-012100-
Osceola MI-
332 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or 12 miles northwest of Evart, moving east northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Marion...              Highland...            Le Roy...
Tustin...              Pisgah Heights...      Avondale...
Dighton...             Ina...                 Ashton...
Park Lake...           Stambaugh Corner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 8532 4416 8509 4393 8509 4391 8551
      4392 8556 4407 8556 4417 8534
TIME...MOT...LOC 1931Z 246DEG 20KT 4400 8549

LAURENS
Special weather statement, Aug 1, 3:44 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
344 PM EDT WED AUG 1 2018

MIZ044-012045-
Newaygo MI-
344 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodville, or 7 miles northeast of White Cloud, moving northeast at
25 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Brohman...             Hawkins...             Woodville...

LAT...LON 4352 8557 4352 8571 4366 8582 4378 8583
      4382 8563 4382 8556
TIME...MOT...LOC 1944Z 235DEG 22KT 4364 8570

LAURENS
Special weather statement, Aug 1, 3:59 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
359 PM EDT WED AUG 1 2018

MIZ038-012100-
Lake MI-
359 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Baldwin...             Luther...              Chase...
Idlewild...            Nirvana...             Wolf Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4383 8556 4381 8579 4381 8589 4382 8590
      4398 8594 4409 8556
TIME...MOT...LOC 1958Z 259DEG 16KT 4391 8582

LAURENS
Special weather statement, Aug 1, 4:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
420 PM EDT WED AUG 1 2018

MIZ040-012115-
Clare MI-
420 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Temple, or 18 miles northeast of Evart, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Lake George...         Temple...              Leota...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4416 8461 4392 8461 4395 8509 4399 8509
      4416 8508
TIME...MOT...LOC 2020Z 273DEG 23KT 4406 8498

LAURENS
Special weather statement, Aug 1, 4:23 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
423 PM EDT WED AUG 1 2018

MIZ045-012130-
Mecosta MI-
423 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanwood, or 8 miles southeast of Big Rapids, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Big Rapids...          Mecosta...             Canadian Lakes...
Stanwood...            Sylvester...           Rodney...
Altona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4373 8509 4347 8508 4347 8516 4352 8553
      4368 8552
TIME...MOT...LOC 2023Z 273DEG 23KT 4359 8541

LAURENS
Special weather statement, Aug 1, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
621 PM EDT WED AUG 1 2018

MIZ038-044-012245-
Lake MI-Newaygo MI-
621 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawkins, or 10 miles northwest of Big Rapids, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Hawkins...

LAT...LON 4371 8557 4373 8576 4385 8575 4390 8557
TIME...MOT...LOC 2220Z 272DEG 15KT 4378 8566

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:10 PM EDTSpecial Weather StatementGRRLake65 min
Aug 1, 2:24 PM EDTSpecial Weather StatementGRRLake66 min
Aug 1, 2:47 PM EDTSpecial Weather StatementGRRLake58 min
Aug 1, 2:51 PM EDTSevere Thunderstorm WarningGRRLake36 min
Aug 1, 3:32 PM EDTSpecial Weather StatementGRROsceola88 min
Aug 1, 3:44 PM EDTSpecial Weather StatementGRRNewaygo61 min
Aug 1, 3:59 PM EDTSpecial Weather StatementGRRLake61 min
Aug 1, 4:20 PM EDTSpecial Weather StatementGRRClare55 min
Aug 1, 4:23 PM EDTSpecial Weather StatementGRRMecosta67 min
Aug 1, 7:14 PM EDTSpecial Weather StatementGRRIsabella, Mecosta61 min
Aug 1, 7:31 PM EDTSpecial Weather StatementGRRClinton59 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.